Inventiones mathematicae

, Volume 214, Issue 3, pp 1169–1204 | Cite as

The sphere covering inequality and its applications

  • Changfeng GuiEmail author
  • Amir Moradifam


In this paper, we show that the total area of two distinct surfaces with Gaussian curvature equal to 1, which are also conformal to the Euclidean unit disk with the same conformal factor on the boundary, must be at least \(4 \pi \). In other words, the areas of these surfaces must cover the whole unit sphere after a proper rearrangement. We refer to this lower bound of total area as the Sphere Covering Inequality. The inequality and its generalizations are applied to a number of open problems related to Moser–Trudinger type inequalities, mean field equations and Onsager vortices, etc, and yield optimal results. In particular, we prove a conjecture proposed by Chang and Yang (Acta Math 159(3–4):215–259, 1987) in the study of Nirenberg problem in conformal geometry.



The authors would like to thank Professors Danielle Bartolucci, Alice Chang, Nassif Ghoussoub, Aleks Jevnikar, Yanyan Li, Fernando Marques, Richard Schoen, Paul Yang, etc for their interests and helpful comments on the earlier draft of the paper. The authors would also like to thank the anonymous referees for thoroughly checking the details of the manuscript and making valuble suggestions on the revision. The first author is partially supported by NSF Grant DMS-1601885. The second author is supported in part by NSF Grant DMS-1715850.


  1. 1.
    Aubin, T.: Problèmes isopérimétriques et espaces de Sobolev. J. Differ. Geom. 11(4), 573–598 (1976)CrossRefGoogle Scholar
  2. 2.
    Aubin, T.: Meilleures constantes dans le théorème d’inclusion de Sobolev et un théorème de Fredholm non linéaire pour la transformation conforme de la courbure scalaire. J. Funct. Anal. 32(2), 148–174 (1979)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Bandle, C.: Isoperimetric Inequalities and Applications, Volume 7 of Monographs and Studies in Mathematics. Pitman (Advanced Publishing Program), Boston (1980)Google Scholar
  4. 4.
    Bartolucci, D., De Marchis, F.: Supercritical mean field equations on convex domains and the Onsager’s statistical description of two-dimensional turbulence. Arch. Ration. Mech. Anal. 217(2), 525–570 (2015)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Bartolucci, D., Lin, C.-S.: Existence and uniqueness for mean field equations on multiply connected domains at the critical parameter. Math. Ann. 359(1–2), 1–44 (2014)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Bartolucci, D., Lin, C.-S., Tarantello, G.: Uniqueness and symmetry results for solutions of a mean field equation on \(\mathbb{S}^2\) via a new bubbling phenomenon. Commun. Pure Appl. Math. 64(12), 1677–1730 (2011)CrossRefGoogle Scholar
  7. 7.
    Beckner, W.: Sharp Sobolev inequalities on the sphere and the Moser–Trudinger inequality. Ann. Math. (2) 138(1), 213–242 (1993)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Bers, L.: Local behavior of solutions of general linear elliptic equations. Commun. Pure Appl. Math. 8, 473–496 (1955)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Bol, G.: Isoperimetrische Ungleichungen für Bereiche auf Flächen. Jber. Deutsch. Math. Verein. 51, 219–257 (1941)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Brezis, H., Merle, F.: Uniform estimates and blow-up behavior for solutions of \(-\Delta u=V(x)e^u\) in two dimensions. Commun. Partial Differ. Equ. 16(8–9), 1223–1253 (1991)CrossRefGoogle Scholar
  11. 11.
    Caglioti, E., Lions, P.-L., Marchioro, C., Pulvirenti, M.: A special class of stationary flows for two-dimensional Euler equations: a statistical mechanics description. Commun. Math. Phys. 143(3), 501–525 (1992)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Caglioti, E., Lions, P.-L., Marchioro, C., Pulvirenti, M.: A special class of stationary flows for two-dimensional Euler equations: a statistical mechanics description. II. Commun. Math. Phys. 174(2), 229–260 (1995)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Chang, K.C., Liu, J.: On Nirenberg’s problem. Int. J. Math. 4(1), 35–58 (1993)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Chang, S.-Y.A., Chen, C.-C., Lin, C.-S.: Extremal functions for a mean field equation in two dimension. In: Chang, S.-Y.A., Lin, C.-S., Yau, H.-T. (eds.) Lectures on Partial Differential Equations, Volume 2 of New Studies in Advanced Mathematics, pp. 61–93. International Press, Somerville (2003)Google Scholar
  15. 15.
    Chang, S.-Y.A., Yang, P.C.: Conformal deformation of metrics on \(S^2\). J. Differ. Geom. 27(2), 259–296 (1988)CrossRefGoogle Scholar
  16. 16.
    Chang, S.-Y.A., Yang, P.C.: Prescribing Gaussian curvature on \(S^2\). Acta Math. 159(3–4), 215–259 (1987)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Chanillo, S., Kiessling, M.: Rotational symmetry of solutions of some nonlinear problems in statistical mechanics and in geometry. Commun. Math. Phys. 160(2), 217–238 (1994)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Chen, R.M., Guo, Y., Spirn, D.: Asymptotic behavior and symmetry of condensate solutions in electroweak theory. J. Anal. Math. 117, 47–85 (2012)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Chen, W.X., Li, C.: Classification of solutions of some nonlinear elliptic equations. Duke Math. J. 63(3), 615–622 (1991)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Chen, W.X., Li, C.: A necessary and sufficient condition for the Nirenberg problem. Commun. Pure Appl. Math. 48(6), 657–667 (1995)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Cheng, K.-S., Lin, C.-S.: On the asymptotic behavior of solutions of the conformal Gaussian curvature equations in \({ R}^2\). Math. Ann. 308(1), 119–139 (1997)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Cheng, S.Y.: Eigenfunctions and eigenvalues of Laplacian. Amer. Math. Soc. Proc. Symp. Pure Math. 27(Part II), 185–193 (1975)Google Scholar
  23. 23.
    Dolbeault, J., Esteban, M.J., Jankowiak, G.: The Moser–Trudinger–Onofri inequality. Chin. Ann. Math. Ser. B 36(5), 777–802 (2015)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Dolbeault, J., Esteban, M.J., Tarantello, G.: Multiplicity results for the assigned Gauss curvature problem in \(\mathbb{R}^2\). Nonlinear Anal. 70(8), 2870–2881 (2009)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Feldman, J., Froese, R., Ghoussoub, N., Gui, C.: An improved Moser–Aubin–Onofri inequality for axially symmetric functions on \(S^2\). Calc. Var. Partial Differ. Equ. 6(2), 95–104 (1998)zbMATHGoogle Scholar
  26. 26.
    Ghoussoub, N., Lin, C.-S.: On the best constant in the Moser–Onofri–Aubin inequality. Commun. Math. Phys. 298(3), 869–878 (2010)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Ghoussoub, N., Moradifam, A.: Functional Inequalities: New Perspectives and New Applications, vol. 187. American Mathematical Society, Providence (2013)zbMATHGoogle Scholar
  28. 28.
    Gui, C., Moradifam, A.: Symmetry of solutions of a mean field equation on flat torus. Int. Math. Res. Not. (2016).
  29. 29.
    Gui, C., Moradifam, A.: Uniqueness of solutions of mean field equations in \({ R}^2\). Proc. Am. Math. Soc. 146(3), 1231–1242 (2018)CrossRefGoogle Scholar
  30. 30.
    Gui, C., Wei, J.: On a sharp Moser–Aubin–Onofri inequality for functions on \(S^2\) with symmetry. Pac. J. Math. 194(2), 349–358 (2000)MathSciNetCrossRefGoogle Scholar
  31. 31.
    Hartman, P., Wintner, A.: On the local behavior of solutions of non-parabolic partial differential equations. Am. J. Math. 75, 449–476 (1953)MathSciNetCrossRefGoogle Scholar
  32. 32.
    Kazdan, J., Warner, F.: Curvature functions for compact 2-manifolds. Ann. Math. 99, 14–47 (1974)MathSciNetCrossRefGoogle Scholar
  33. 33.
    Kiessling, M.K.-H.: Statistical mechanics of classical particles with logarithmic interactions. Commun. Pure Appl. Math. 46(1), 27–56 (1993)MathSciNetCrossRefGoogle Scholar
  34. 34.
    Li, Y.Y.: Harnack type inequality: the method of moving planes. Commun. Math. Phys. 200(2), 421–444 (1999)MathSciNetCrossRefGoogle Scholar
  35. 35.
    Lin, C.-S.: Topological degree for mean field equations on \(S^2\). Duke Math. J. 104(3), 501–536 (2000)MathSciNetCrossRefGoogle Scholar
  36. 36.
    Lin, C.-S.: Uniqueness of solutions to the mean field equations for the spherical Onsager vortex. Arch. Ration. Mech. Anal. 153(2), 153–176 (2000)MathSciNetCrossRefGoogle Scholar
  37. 37.
    Lin, C.-S., Lucia, M.: One-dimensional symmetry of periodic minimizers for a mean field equation. Ann. Sc. Norm. Super. Pisa Cl. Sci. (5) 6(2), 269–290 (2007)MathSciNetzbMATHGoogle Scholar
  38. 38.
    Moser, J.: A sharp form of an inequality by N. Trudinger. Indiana Univ. Math. J. 20, 1077–1092 (1971)Google Scholar
  39. 39.
    Nehari, Z.: On the principal frequency of a membrane. Pac. J. Math. 2, 285–293 (1958)MathSciNetCrossRefGoogle Scholar
  40. 40.
    Onofri, E.: On the positivity of the effective action in a theory of random surfaces. Commun. Math. Phys. 86(3), 321–326 (1982)MathSciNetCrossRefGoogle Scholar
  41. 41.
    Osgood, B., Phillips, R., Sarnak, P.: Extremals of determinants of Laplacians. J. Funct. Anal. 80(1), 148–211 (1988)MathSciNetCrossRefGoogle Scholar
  42. 42.
    Poliakovsky, A., Tarantello, G.: On a planar Liouville-type problem in the study of selfgravitating strings. J. Differ. Equ. 252(5), 3668–3693 (2012)MathSciNetCrossRefGoogle Scholar
  43. 43.
    Suzuki, T.: Global analysis for a two-dimensional elliptic eigenvalue problem with the exponential nonlinearity. Ann. Inst. H. Poincaré Anal. Non Linéaire 9(4), 367–397 (1992)MathSciNetCrossRefGoogle Scholar
  44. 44.
    Tarantello, G.: Analytical, geometrical and topological aspects of a class of mean field equations on surfaces. Discrete Contin. Dyn. Syst. 28(3), 931–973 (2010)MathSciNetCrossRefGoogle Scholar
  45. 45.
    Trudinger, N.S.: On imbeddings into Orlicz spaces and some applications. J. Math. Mech. 17, 473–483 (1967)MathSciNetzbMATHGoogle Scholar
  46. 46.
    Yang, Y.S.: Self-duality of the gauge field equations and the cosmological constant. Commun. Math. Phys. 162(3), 481–498 (1994)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.College of Mathematics and EconometricsHunan UniversityChangshaChina
  2. 2.Department of MathematicsUniversity of Texas at San AntonioSan AntonioUSA
  3. 3.Department of MathematicsUniversity of CaliforniaRiversideUSA

Personalised recommendations